Hail, Calhoun
- When
- July 3, 5:37 PM CST
- Where
- Calhoun County, 4.64 mi E of Jolley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.490, -94.630
Weak warm advection continued to push across Iowa beneath thermal ridging, especially towards northwest Iowa into Minnesota. By evening convection had developed along this gradient.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Weak warm advection continued to push across Iowa beneath thermal ridging, especially towards northwest Iowa into Minnesota. By evening convection had developed along this gradient. While much of this remained sub-severe and confined to Minnesota, a few isolated storms did develop in northwest Iowa with one resulting in quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 1:00 PM CST, 4 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 200 PM CDT Mon Jul 3 2023 .SHORT TERM.../Tonight through Tuesday Night/ Issued at 200 PM CDT Mon Jul 3 2023 Forecast Impacts for the week: ...Heat; Storms increase tomorrow afternoon/evening ...Lingering showers/storms early Wednesday ...Much cooler by Thursday Confidence Short Term: Medium to High Few changes moving forward through tomorrow night. We continue with weak warm air advection over northwest Iowa/southern MN and southeast SD where some scattered convection has developed in the overnight. The weak warm air advection continues to move across northern Iowa and southern MN this morning. This evening the warm air advection will shift northeast and generally exit the region. An isolated shower or storm may graze the far northern areas prior to the morning hours. Tonight will be warmer and more humid as southwest flow returns and H850 temps warm to the upper teens to 20C by 12z Tuesday. Tomorrow will be very warm/hot and humid as well. Highs are likely to warm into the lower 90s most areas, though the northwest may see a few more clouds early enough to keep highs there a few degrees cooler. There remain a few differences between the operational GFS/Euro, but each has been consistent the past couple of days. The Euro builds in a slightly larger warm region aloft at H700. Both modes initiate convection between 21-00z Tuesday over the far west/northwest, but the GFS is slightly biased farther north with stronger shear entering northwest Iowa there. Other than that, model trends are similar with shear of roughly 35kts through the night and the stronger shear lagging the front. Convergence along the boundary is not all that impressive, though we do have a weak wave tracking along the boundary overnight as it reaches central Iowa by 12z Wednesday. The SWODY2 outlook looks reasonable and remains the same with a slight over the west/northwest and marginal east through the region until 12z. The convection will be most robust in the evening hours and slowly lose some support and instability as it crosses the region overnight. The most likely modes of severe still remain wind and some hail. We continue to see warm cloud depths of nearly 4km along with PWATs of 2 inches right along the boundary. This points to a slightly less risk for hail and more of a risk for wind and brief, very heavy rainfall as the storms evolve in the first 3 to 5 hours of the event over the west and northwest. Model guidance shows rainfall amounts of 1 to 2 inches over the northwest/west. If robust convection can be maintained for several hours, some areas may exceed 3 inches of precipitation in a few hours in those areas. As the storms near the I35 corridor later in the evening, rainfall rates and severe risk will both lower. The GFS/NAM still bring the front through slightly faster than the Euro and have it near southeast Iowa by 12z. There is now some consistency for lingering showers/isolated thunder into the morning hours Wednesday for the southeast half of the forecast area. As for holiday festivities Tuesday evening, the areas most likely to be affected with storms from 6 pm to 11 pm would be areas west of I35 while east of I35, storms are more likely to hold off until afternoon 11 pm/midnight. Lows Tuesday night will be cooler over the northwest to central with temps near 60 northwest to around 70 in the southeast. && .LONG TERM.../Wednesday through Monday/ Issued at 200 PM CDT Mon Jul 3 2023 Confidence: Medium to High Models continue to come into better agreement with lingering showers/storms into Wednesday morning over the southeast half of the area. With cloud cover lingering and +cold air advection aloft, temperatures will be held to the 70s over the area with lower 70s in the northwest to the mid to upper 70s from central to southeast sections. Cooler and less humid air will follow as we move into Thursday and Friday. Lows Wednesday night should fall to the lower 50s northwest and the mid to upper 50s southeast. With expansive Canadian high pressure arriving and sticking around until Friday, a couple of beautiful days are in store for the entire area. Highs will remain in the 70s with lows in the 50s. Looking at model guidance from Friday into the weekend, the Euro/GFS both bring a stronger short wave toward the Missouri River Valley by 06-12z Saturday with strong warm air advection and increasing H850 flow overnight as a low level jet kicks into view. The 12z GFS is coming into line with the Euro with some storms riding southeast from NE across our west heading into MO during the day. As a warm front lifts northeast Saturday, storms will continue to form along the boundary. Shear/CAPE parameter space may be enough to form some stronger storms along the boundary during the day/afternoon and evening. Another round would likely form again overnight into Sunday morning, but confidence on placement and coverage remains somewhat muddled at this time. With the westerlies increasing Saturday night/early Sunday, some of those storms could also be strong as well. Temperatures into the weekend should remain in the 70s Saturday and then possibly climb into Sunday/Monday. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1231 PM CDT Mon Jul 3 2023 Few real concerns most of the period. Light southwest winds and possibly an errant shower aft 15z moving over northern Iowa near MCW. Winds remain under 12kts through the period. Some fair wx cu and bkn120-150 will move over northern Iowa as well. The period of bigger concern will be 18z Tue through 12z Wednesday as storms move through most sites. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 412 PM CDT Mon Jul 3 2023 IAZ026>028-033>039-044>050-057>062-070>075-081>086-092>097-042115- Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 412 PM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices may approach 100 degrees in the far south for Independence Day. Strong to severe thunderstorms are forecast late Tuesday afternoon and evening and into Wednesday. At this time, it appears damaging winds and large hail are the primary hazards. Brief heavy rainfall is also possible with some of the storms. Thunderstorms return to the forecast by next weekend. Any severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Tuesday and Wednesday. IAZ004>007-015>017-023>025-042115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright- 412 PM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few storms with perhaps gusty winds will be possible over northern Iowa this. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices may approach 100 degrees in the far south for Independence Day. Strong to severe thunderstorms are forecast late Tuesday afternoon and evening and into Wednesday. At this time, it appears damaging winds and large hail are the primary hazards. Brief heavy rainfall is also possible with some of the storms. Thunderstorms return to the forecast by next weekend. Any severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Tuesday and Wednesday.
The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120223.